Open Access

Successful therapeutic rechallenge after a severe episode of high dose methotrexate‑induced choreoathetosis: A case report

  • Authors:
    • Lip Leong Chong
    • Evelyn Yi Ting Wong
    • Sheryl Lyn Lucero Santos‑Banta
    • Chee Leong Cheng
    • Leonard Tan
    • Eileen Yi Ling Poon
    • Nagavalli Somasundaram
    • Mohamad Farid
    • Tiffany Tang
    • Miriam Tao
    • James Boon Kheng Khoo
    • Vivianne Shih
    • Daryl Ming Zhe Cheah
    • Choon Kiat Ong
    • Soon Thye Lim
    • Jason Yongsheng Chan
  • View Affiliations

  • Published online on: July 16, 2019     https://doi.org/10.3892/mco.2019.1898
  • Pages: 354-358
  • Copyright : © Chong et al. This is an open access article distributed under the terms of Creative Commons Attribution License [CC BY 4.0].

Metrics: Total Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )


Abstract

Methotrexate (MTX) is an essential chemotherapy drug used in the treatment of malignancies, but it is known to cause complications to the central nervous system. We report a case of severe MTX neurotoxicity in an adult presenting with choreoathetosis despite a normal clearance of MTX. High dose‑MTX has been successfully rechallenged without any neurological sequelae. We reviewed the relevant literature of similar manifestations and summarized their clinical data, magnetic resonance imaging features and treatment given. None of them has recurrence of neurotoxicity. We concluded that it is safe to persist with MTX even after a previous episode of toxic leukoencephalopathy.

References

1 

Howard SC, McCormick J, Pui CH, Buddington RK and Harvey RD: Preventing and managing toxicities of high-dose methotrexate. Oncologist. 21:1471–1482. 2016. View Article : Google Scholar : PubMed/NCBI

2 

Rollins N, Winick N, Bash R and Booth T: Acute methotrexate neurotoxicity: Findings on diffusion-weighted imaging and correlation with clinical outcome. AJNR AM J Neuroradiol. 25:1688–1695. 2004.PubMed/NCBI

3 

Vagace JM, de la Maya MD, Caceres-Marzal C, Gonzalez de Murillo S and Gervasini G: Central nervous system chemotoxicity during treatment of pediatric acute lymphoblastic leukemia/lymphoma. Crit Rev Oncol Hematol. 84:274–286. 2012. View Article : Google Scholar : PubMed/NCBI

4 

Bhojwani D, Sabin ND, Pei D, Yang JJ, Khan RB, Panetta JC, Krull KR, Inaba H, Rubnitz JE, Metzger ML, et al: Methotrexate-induced neurotoxicity and leukoencephalopathy in childhood acute lymphoblastic leukemia. J Clin Oncol. 32:949–959. 2014. View Article : Google Scholar : PubMed/NCBI

5 

Shah GD, Yahalom J, Correa DD, Lai RK, Raizer JJ, Schiff D, LaRocca R, Grant B, DeAngelis LM and Abrey LE: Combined immunochemotherapy with reduced whole-brain radiotherapy for newly diagnosed primary CNS lymphoma. J Clin Oncology. 25:4730–4735. 2007. View Article : Google Scholar

6 

Walker RH: Differential diagnosis of chorea. Curr Neurol Neurosci Rep. 11:385–395. 2011. View Article : Google Scholar : PubMed/NCBI

7 

McKinney AM, Kieffer SA, Paylor RT, SantaCruz KS, Kendi A and Lucato L: Acute toxic leukoencephalopathy: Potential for reversibility clinically and on MRI with diffusion-weighted and FLAIR imaging. AJR AM J Roentgenol. 193:192–206. 2009. View Article : Google Scholar : PubMed/NCBI

8 

Hegde AN, Mohan S, Lath N and Lim CC: Differential diagnosis for bilateral abnormalities of the basal ganglia and thalamus. Radiographics. 31:5–30. 2011. View Article : Google Scholar : PubMed/NCBI

9 

Inaba H, Khan RB, Laningham FH, Crews KR, Pui CH and Daw NC: Clinical and radiological characteristics of methotrexate-induced acute encephalopathy in pediatric patients with cancer. Ann Oncol. 19:178–184. 2008. View Article : Google Scholar : PubMed/NCBI

10 

Necioğlu Orken D, Yldrmak Y, Kenangil G, Kandraloğlu N, Forta H and Celik M: Intrathecal methotrexate-induced acute chorea. J Pediatr Hematol Oncol. 31:57–58. 2009. View Article : Google Scholar : PubMed/NCBI

11 

Bota DA and Dafer RM: Acute methotrexate neurotoxicity with choreiform movements and focal neurological deficits: A case report. South Med J. 102:1071–1074. 2009. View Article : Google Scholar : PubMed/NCBI

12 

Valle DA, Kakehasi FM, Melo RM, Siqueira CM, Soares TF and Rodrigues KE: Stroke-like encephalopathy following high-dose intravenous methotrexate in an adolescent with osteosarcoma: A case report. Rev Bras Hematol Hemoter. 38:364–367. 2016. View Article : Google Scholar : PubMed/NCBI

13 

Tsurusawa M, Gosho M, Mori T, Mitsui T, Sunami S, Kobayashi R, Fukano R, Tanaka F, Fujita N, Inada H, et al: Statistical analysis of relation between plasma methotrexate concentration and toxicity in high-dose methotrexate therapy of childhood nonHodgkin lymphoma. Pediatr Blood Cancer. 62:279–284. 2015. View Article : Google Scholar : PubMed/NCBI

14 

Lam DST, Khong PL, Chiang AKS, Ha SY, Lau YL and Chan GCF: Reversible encephalopathy induced by systemic high dose methotrexate. HK J Paediatr. 12:287–292. 2007.

15 

Bernini JC, Fort DW, Griener JC, Kane BJ, Chappell WB and Kamen BA: Aminophylline for methotrexate-induced neurotoxicity. Lancet. 345:544–547. 1995. View Article : Google Scholar : PubMed/NCBI

16 

Fernández-Fernández FJ, Ameneiros-Lago E, Lijó-Carballeda C and Sesma P: Dextromethorphan and methylxanthines might be useful in the treatment of methotrexate-induced neurotoxicity. Pediatr Emerg Care. 33:3802017. View Article : Google Scholar : PubMed/NCBI

17 

Salkade PR and Lim TA: Methotrexate-induced acute toxic leukoencephalopathy. J Cancer Res Ther. 8:292–296. 2012. View Article : Google Scholar : PubMed/NCBI

Related Articles

Journal Cover

October 2019
Volume 11 Issue 4

Print ISSN: 2049-9450
Online ISSN:2049-9469

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
APA
Chong, L.L., Wong, E.Y., Santos‑Banta, S.L., Cheng, C.L., Tan, L., Poon, E.Y. ... Chan, J.Y. (2019). Successful therapeutic rechallenge after a severe episode of high dose methotrexate‑induced choreoathetosis: A case report. Molecular and Clinical Oncology, 11, 354-358. https://doi.org/10.3892/mco.2019.1898
MLA
Chong, L. L., Wong, E. Y., Santos‑Banta, S. L., Cheng, C. L., Tan, L., Poon, E. Y., Somasundaram, N., Farid, M., Tang, T., Tao, M., Khoo, J. B., Shih, V., Cheah, D. M., Ong, C. K., Lim, S. T., Chan, J. Y."Successful therapeutic rechallenge after a severe episode of high dose methotrexate‑induced choreoathetosis: A case report". Molecular and Clinical Oncology 11.4 (2019): 354-358.
Chicago
Chong, L. L., Wong, E. Y., Santos‑Banta, S. L., Cheng, C. L., Tan, L., Poon, E. Y., Somasundaram, N., Farid, M., Tang, T., Tao, M., Khoo, J. B., Shih, V., Cheah, D. M., Ong, C. K., Lim, S. T., Chan, J. Y."Successful therapeutic rechallenge after a severe episode of high dose methotrexate‑induced choreoathetosis: A case report". Molecular and Clinical Oncology 11, no. 4 (2019): 354-358. https://doi.org/10.3892/mco.2019.1898